Clostridium difficile infection is the most common infectious cause of healthcare-acquired diarrhoea. Severe infections cause therapeutic challenges for healthcare providers. Various novel treatment modalities are currently being explored for treatment of severe disease. The authors report a 70-year-old female who presented to the emergency room with 1 week history of fever, watery diarrhoea, diffuse abdominal pain and weakness. C difficile toxin was detected in the stool and abdominal CAT scan showed extensive colonic wall thickening. The patient was started on intravenous metronidazole along with oral vancomycin. Due to the severity of the infection the patient was given intravenous immunoglobin for 4 consecutive days. The patient had vast improvement in her clinical symptoms with resolution of the multi-organ system failure. It is currently considered that the predominant intravenous immunoglobin’s mechanism of action is through binding and neutralisation of toxin A by IgG antitoxin A antibodies.
Statistics from Altmetric.com
Competing interests None.
Patient consent Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.